Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 32, NWS Norman, OK

August 18, 2008Wichita County, Texas; Cotton County, Tillman County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 18, 2008, 8:16 PM CDT for Wichita County, Texas; Cotton County, Tillman County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2008, 8:16 PM CDT (01:16 UTC)
Expired
Aug 18, 2008, 11:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Cotton County, OK, Tillman County, OK, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 41 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:45 PM CDTFLASH FLOOD3 Sw Burkburnett, TXREILLY RANCH LOOP UNPASSABLE AND CLOSED JUST SOUTH OF MORGAN RD AND HWY 368

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 190116
FFWOUN
OKC033-141-TXC485-190415-
/O.NEW.KOUN.FF.W.0032.080819T0116Z-080819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WICHITA COUNTY IN NORTHERN TEXAS...
  SOUTHWESTERN COTTON COUNTY IN SOUTHWEST OKLAHOMA...
  SOUTHEASTERN TILLMAN COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 1115 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  NEARLY SIX INCHES OF RAIN HAS FALLEN OVER MUCH OF THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BURKBURNETT...DEVOL...GRANDFIELD
  AND RANDLETT.

THIS INCLUDES INTERSTATE 44 IN OKLAHOMA BETWEEN MILE MARKERS 0 AND 6.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR 
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES 
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER 
GROUND.

LAT...LON 3425 9871 3418 9850 3419 9843 3403 9860
      3401 9873

$$
1 follow-up statement
000 
WGUS74 KOUN 190413
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1113 PM CDT MON AUG 18 2008

OKC033-141-TXC485-190415-
/O.CON.KOUN.FF.W.0032.000000T0000Z-080819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COTTON OK-TILLMAN OK-WICHITA TX-
1113 PM CDT MON AUG 18 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHERN WICHITA...SOUTHEASTERN TILLMAN AND SOUTHWESTERN COTTON
COUNTIES...

AT 1111 PM CDT...HEAVY RAIN CONTINUED OVER THE WARNED AREA. BETWEEN 
FIVE AND SIX INCHES OF RAIN HAD FALLEN IN BURKBURNETT. WEATHER 
SPOTTERS REPORTED SOME ROAD CLOSURES IN THE BURKBURNETT AREA DUE TO 
FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 3425 9871 3418 9850 3419 9843 3403 9860
      3401 9873

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:19 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 18, 3:19 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
319 PM CDT MON AUG 18 2008

.DISCUSSION...
UPPER LOW TRAVERSING THE TX PANHANDLE TODAY WILL CONT TO MEANDER
AROUND WESTERN/CENTRAL OK FOR THE NEXT FEW DAYS. THIS WILL CONT TO
PROVIDE MUCH OF OK AND N TX WITH PRECIP CHANCES WITH GRADUALLY SHIFT
TO THE EAST BY WED INTO THU.

ALTHOUGH HAVE HAD SOME HEAVIER RAIN TODAY... IT REMAINS FAIRLY
ISOLATED AND CURRENT TRENDS SHOW THAT AREA WILL CONT TO SHIFT
LOCATIONS. DO NOT ANTICIPATE ANY HEADLINES AT THIS POINT. UPPER LOW
MAY/SHOULD FINALLY SHIFT NE OF THE AREA BY LATE THU AS IT GETS KICKED OUT
AS LARGE WAVE MOVES ACROSS PACIFIC NORTHWEST INTO SOUTH-CENTRAL
CANADA. THIS WAVE WILL TRY AND DRAG A SFC FRONT SOUTH INTO THE AREA
BY SAT WITH ADDITIONAL RAIN CHANCES FOR PARTS OF THE AREA.
OTHERWISE... COOLER THAN NORMAL TEMPS TO LIKELY CONT THROUGH MUCH OF
THE WEEK BEFORE SOME WARMER TEMPS BY NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  79  64  77 /  60  50  50  60
HOBART OK         65  78  63  80 /  70  50  30  30
WICHITA FALLS TX  66  79  63  83 /  70  60  30  30
GAGE OK           57  80  57  79 /  50  30  20  30
PONCA CITY OK     63  81  64  77 /  30  20  50  50
DURANT OK         67  73  66  80 /  90  80  70  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/30
Hazardous weather outlook, Aug 18, 11:50 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON AUG 18 2008

OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED...BUT
SEVERE WEATHER IS UNLIKELY.

DISCUSSION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT AS AN UPPER LEVEL LOW MOVES FROM NORTHEAST NEW
MEXICO INTO THE SOUTHEAST TEXAS PANHANDLE. LIMITED INSTABILITY WILL
MAKE THE PROBABILITY OF SEVERE THUNDERSTORMS UNLIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
THE VERY MOIST AIRMASS IN PLACE ALONG WITH THE SLOW MOVEMENT OF THE
THE RAIN SHOWERS WITH MAKE LOCALLY HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE UPPER-LEVEL STORM WILL TRACK VERY SLOWLY ACROSS THE REGION
DURING THE UPCOMING WEEK. SCATTERED THUNDERSTORMS WILL OCCUR...
ESPECIALLY IN THE EARLY EVENING HOURS. THE GREATEST COVERAGE WILL BE
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WEAK INSTABILITY
WILL LIMIT STORM INTENSITY. THE MAIN HAZARDS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE UPPER-LEVEL
STORM IS EXPECTED TO LEAVE THE REGION BY THURSDAY. THUNDERSTORMS
COULD THEN RETURN TO THE FORECAST AS EARLY AS FRIDAY NIGHT...WHEN A
COLD FRONT APPROACHES NORTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

30

In the hours before

Special weather statement, Aug 18, 7:21 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT MON AUG 18 2008

TXZ086-190045-
WICHITA TX-
721 PM CDT MON AUG 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BURKBURNETT AT
721 PM CDT...MOVING EAST AT 7 MPH. TORRENTIAL RAIN...AS WELL AS SOME
SMALL HAIL...ARE POSSIBLE WITH THIS STORM.
Local storm report, Aug 18, 8:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT MON AUG 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      2 NW FAXON              34.48N 98.60W
08/18/2008                   COMANCHE           OK   PUBLIC

            COUNTRY ROAD WASHED OUT AND UNPASSABLE

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:04 PM CDTFlash Flood WarningOUNWichita4 hr
Aug 19, 1:19 AM CDTFlash Flood WarningOUNWichita5 hr
Aug 19, 2:26 AM CDTFlash Flood WarningOUNClay3 hr
Aug 19, 3:35 AM CDTFlash Flood WatchOUNArcher, Clay, Wichita30 hr
Aug 19, 3:45 AM CDTFlash Flood WarningOUNArcher, Clay3 hr
Aug 19, 5:52 AM CDTAreal Flood WarningOUNClay3 hr
Aug 19, 6:24 AM CDTAreal Flood WarningOUNWichita3 hr
Aug 19, 6:57 AM CDTRiver Flood WarningOUNClay, Wichita37 hr
Aug 19, 7:55 AM CDTAreal Flood AdvisoryOUNBaylor, Foard, Hardeman, Knox, Wilbarger3 hr
Aug 18, 10:20 PM CDTAreal Flood WarningOUNComanche, Cotton, Jefferson, Stephens, Tillman6 hr
Aug 19, 12:33 AM CDTFlash Flood WarningOUNJefferson4 hr
Aug 19, 2:52 AM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Cleveland, Grady, McClain, Oklahoma3 hr
Aug 19, 4:30 AM CDTFlash Flood WarningOUNJefferson3 hr
Aug 19, 4:48 AM CDTRiver Flood WarningOUNCotton50 hr
Aug 19, 5:05 AM CDTAreal Flood WarningOUNCaddo, Canadian, Grady6 hr
Aug 19, 6:15 AM CDTAreal Flood AdvisoryOUNCleveland, McClain, Oklahoma3 hr
Aug 19, 6:57 AM CDTRiver Flood WarningOUNJefferson7 hr
Aug 19, 7:48 AM CDTRiver Flood WarningOUNOklahoma24 hr
Aug 19, 9:15 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma4 hr
Aug 19, 9:16 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma4 hr
Aug 19, 9:24 AM CDTAreal Flood AdvisoryOUNCaddo, Cleveland, Garvin, Grady, McClain4 hr
Aug 19, 9:53 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Grady, Jefferson, Love, Marshall and 2 more3 hr
Aug 19, 10:04 AM CDTRiver Flood WarningOUNCanadian, Oklahoma11 hr
Aug 19, 10:10 AM CDTAreal Flood WarningOUNCanadian, Kingfisher, Logan, Oklahoma6 hr
Aug 19, 10:49 AM CDTAreal Flood WarningOUNCanadian6 hr
Aug 19, 1:20 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.